Coke Can Mimic Heart Attack Symptoms
Docs must ask ER patients if they use cocaine, AHA says
By Sam Gale Rosen,  Newser Staff
Posted Mar 17, 2008 7:56 PM CDT
Cocaine use can cause symptoms similar to those of a heart attack.   ((c) jjvaca)
camera-icon View 1 more image

(Newser) – Doctors should ask younger patients if their heart attack symptoms are really due to cocaine use, the American Heart Association said today. Coke can cause chest pain similar to a heart attack, it said, but heart medication can be fatal to cocaine users. "Not knowing what you are dealing with and giving the wrong therapies could mean death rather than benefit," said Columbia University Professor James Reiffel.

What is the coke-heart attack connection? Cocaine spikes heart rate and blood pressure, tightening arteries to the heart; up to 6% of coke-users with chest pain suffer an actual heart attack. And the number of coke-users visiting ERs has jumped from about 136,000 to 199,000 in recent years. "If you admit everyone to hospital with chest pain, you use valuable resources," Reiffel said.